Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 16, NWS Tampa Bay, FL

August 30, 2023Hardee County, Highlands County, Polk County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 30, 2023, 6:03 AM EDT for Hardee County, Highlands County, Polk County, Florida. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 6:03 AM EDT (10:03 UTC)
Expired
Aug 30, 2023, 6:10 AM EDT
In force
7 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hardee County, FL, Highlands County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 84 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 5:38 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

648 
WFUS52 KTBW 301003
TORTBW
FLC049-055-105-301030-
/O.NEW.KTBW.TO.W.0016.230830T1003Z-230830T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
603 AM EDT Wed Aug 30 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Highlands County in south central Florida...
  Northeastern Hardee County in central Florida...
  Southeastern Polk County in central Florida...

* Until 630 AM EDT.
    
* At 603 AM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Avon Park, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Avon Park around 610 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Highland Park, Crooked Lake Park, Avon Park Executive Airport,
Hillcrest Heights, Babson Park, Frostproof, and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2744 8156 2751 8176 2797 8159 2787 8131
TIME...MOT...LOC 1003Z 202DEG 37KT 2755 8164 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
1 follow-up statement
221 
WWUS52 KTBW 301010
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
610 AM EDT Wed Aug 30 2023

FLC049-055-105-301020-
/O.CAN.KTBW.TO.W.0016.000000T0000Z-230830T1030Z/
Highlands FL-Hardee FL-Polk FL-
610 AM EDT Wed Aug 30 2023

...THE TORNADO WARNING FOR NORTHWESTERN HIGHLANDS...NORTHEASTERN
HARDEE AND SOUTHEASTERN POLK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM EDT for central
Florida.

LAT...LON 2744 8156 2751 8176 2797 8159 2787 8131
TIME...MOT...LOC 1009Z 202DEG 37KT 2762 8161 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:23 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 2:23 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
223 AM EDT Wed Aug 30 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 203 AM EDT Wed Aug 30 2023

Major Hurricane Idalia continues to move quickly to the North
with a NNE turn still expected. Landfall is expected early this
morning along the big bend area. Catastrophic storm surge will
accompany the eyewall as it makes landfall, along with Hurricane
force winds, flooding rainfall and tornadoes. Bands of strong
winds and heavy rain continue to move through most of the forecast
area.

For the latest information on Idalia, please see products issued by
the National Hurricane Center as well as our Hurricane Local
Statement.

&&

.AVIATION...
(06Z TAFS)
Issued at 203 AM EDT Wed Aug 30 2023

MVFR/IFR conditions will continue through most of the period as
bands from Hurricane Idalia move across terminals. Ceilings and
visibilities should be up and down during this time. Gusty winds
prevail into the afternoon as the storm moves north of the area.

&&

.MARINE...
Issued at 203 AM EDT Wed Aug 30 2023

Major Hurricane Idalia will continue to lift north and then NE
over the eastern Gulf before making landfall along the big bend
region early this morning. Hurricane force winds and life-
threatening seas continue through the morning. Mariners should
remain in port until conditions improve Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  82  91  81 /  90  60  70  60
FMY  89  80  90  79 /  80  50  70  30
GIF  88  77  91  76 /  80  40  70  40
SRQ  90  79  91  78 /  90  70  70  60
BKV  88  77  91  75 /  90  60  70  60
SPG  87  82  88  81 /  90  70  70  60

&&

Sea Breeze Thunderstorm Regime For Wednesday: 5
Sea Breeze Thunderstorm Regime For Thursday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Pinellas-Sumter.

     Hurricane Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Levy-Inland Manatee-Inland Pasco-Pinellas-Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-Pinellas.

     Tropical Storm Warning for Coastal Charlotte-Coastal Lee-Coastal
     Sarasota-DeSoto-Hardee-Inland Charlotte-Inland Lee-Inland
     Sarasota-Polk.

     Storm Surge Watch for Coastal Charlotte-Coastal Lee.

Gulf waters...Hurricane Warning for Coastal waters from Englewood to Tarpon
     Springs FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Tampa Bay waters-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM.

&&

DISCUSSION/AVIATION/MARINE...Pearce

In the hours before

Local storm report, Aug 30, 4:19 AM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
419 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     Tropical Cyclone 2 SW Tampa Internationa 27.97N 82.53W
08/30/2023                   Hillsborough       FL   ASOS

            53 MPH wind gust measured at ASOS station
            KTPA Tampa.

&&
Local storm report, Aug 30, 5:03 AM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
503 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     Flood            8 N Ellenton            27.64N 82.55W
08/30/2023                   Manatee            FL   Trained Spotter

            Trained Spotter reported several homes
            surrounded by floodwater in the vicinity of
            the Port of Manatee on Piney Point Rd.

&&
Local storm report, Aug 30, 5:23 AM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
523 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     Tropical Cyclone 2 SW Tampa Internationa 27.97N 82.53W
08/30/2023                   Hillsborough       FL   ASOS

            Measured 58 MPH wind gust at ASOS station
            KTPA Tampa.

&&
Local storm report, Aug 30, 5:24 AM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
524 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tropical Cyclone 6 SSW Charlotte Beach   26.85N 82.25W
08/30/2023                   Charlotte          FL   AWOS

            54 MPH wind gust measured at AWOS station
            K54A 6 SSW Charlotte Beach.

&&
Local storm report, Aug 30, 5:51 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
551 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     Tropical Cyclone 1 SSE Cedar Key         29.14N 83.03W
08/30/2023                   GMZ850             FL   Buoy

            64 MPH wind gust measured at Buoy station
            CKYF1 Cedar Key, FL.

&&
Local storm report, Aug 30, 5:52 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
552 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     Tropical Cyclone 6 NNW Anna Maria Island 27.61N 82.76W
08/30/2023                   GMZ853             FL   Mesonet

            62 MPH wind gust measured at station XEGM
            Egmont Channel.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:38 PM EDTSpecial Marine WarningTBW37 min
Aug 29, 11:29 PM EDTSpecial Marine WarningTBW31 min
Aug 30, 1:01 AM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Lee89 min
Aug 30, 1:40 AM EDTTornado WarningTBWHardee, Highlands, Polk20 min
Aug 30, 2:52 AM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Hillsborough, Lee and 3 more3 hr
Aug 30, 4:18 AM EDTTornado WarningTBWHardee, Polk27 min
Aug 30, 4:23 AM EDTTornado WarningTBWCitrus, Hernando, Sumter22 min
Aug 30, 6:03 AM EDTTornado WarningTBWDeSoto, Hardee, Highlands, Polk12 min
Aug 30, 6:20 AM EDTTornado WarningTBWHardee, Highlands, Polk25 min
Aug 30, 6:53 AM EDTTornado WarningTBWHardee, Highlands, Polk12 min
Aug 30, 8:24 AM EDTAreal Flood WarningTBWDeSoto, Hardee, Manatee3 hr
Aug 30, 9:07 AM EDTTornado WarningTBWPasco23 min
Aug 30, 9:15 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee, Sarasota15 min
Aug 30, 11:28 AM EDTAreal Flood WarningTBWDeSoto, Hardee, Manatee, Polk, Sarasota2 hr
Aug 30, 2:09 PM EDTAreal Flood WarningTBWHillsborough, Pasco, Polk, Sumter2 hr
Aug 30, 3:47 PM EDTRiver Flood WarningTBWDeSoto21 days
Aug 30, 3:47 PM EDTRiver Flood WarningTBWManatee54 hr
Aug 30, 5:31 PM EDTSmall Craft AdvisoryTBW14 hr
Aug 30, 5:33 PM EDTCoastal Flood StatementTBWCharlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more10 hr
Aug 30, 5:33 PM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota26 hr
Aug 30, 5:33 PM EDTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota10 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.